Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Binghamton, NY

August 2, 2009Sullivan County, New York; Wayne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 2, 2009, 11:07 AM EDT for Sullivan County, New York; Wayne County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2009, 11:07 AM EDT (15:07 UTC)
Expired
Aug 2, 2009, 3:00 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Sullivan County, NY, Wayne County, PA

The radar

The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:34 AM EDT, 33 minutes earlier.

Area forecast discussion, Aug 2, 10:34 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT SUN AUG 2 2009

.SYNOPSIS...
A COLD FRONT WILL BRING RAIN ONCE AGAIN TO NEW YORK AND
PENNSYLVANIA. SOME OF THESE SHOWERS MAY BE HEAVY AT TIMES. THE
PRECIPITATION WILL EXIT THE AREA LATE THIS EVENING. MONDAY WILL
SEE MORE QUIET WEATHER, BEFORE ANOTHER COLD FRONT MOVES ACROSS THE
REGION ON TUESDAY, BRINGING ANOTHER ROUND OF SHOWERS AND SOME
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND ISOLATED THUNDER COVERS THE AREA THIS
MORNING...AS DEEP MOISTURE AND GOOD FORCED ASCENT PREVAILS...OWING
TO OUR REGION BEING WITHIN THE ENTRANCE REGION OF AN UPPER JET
STREAK...AND NEAR A LOW-LEVEL WARM FRONT. HEAVY RAINFALL APPEARS
TO BE THE PRIMARY NEAR-TERM THREAT...ESPECIALLY ACROSS OUR
SOUTHEASTERN ZONES. BLENDED PWAT PRODUCTS LOOPED ON SATELLITE
IMAGERY...SHOW VALUES NEAR 2 HEADING INTO NORTHEAST PA AND THE
CATSKILLS...PRIMING THE ATMOSPHERE FOR HEAVY DOWNPOURS. OUR
CURRENT FLASH FLOOD WATCH SEEMS WELL PLACED. THIS SITUATION WILL
BE MONITORED CLOSELY INTO THIS AFTERNOON.

LATER ON TODAY...DURING THE AFTERNOON...PRECIPITATION COVERAGE MAY
BECOME MORE SCATTERED IN NATURE AS WE BREAK INTO THE WARM
SECTOR...PARTICULARLY ACROSS THE FINGER LAKES REGION. AT THAT
TIME...WE MAY SEE A FEW BREAKS IN THE CLOUDS...ALLOWING FOR MODEST
HEATING...HIGHS IN THE MID TO UPPER 70S. PRESENT INDICATIONS ARE
THAT DESTABILIZATION WILL BE SOMEWHAT LIMITED TODAY...WITH
MODIFIED 12Z SOUNDINGS AND MODEL FORECAST SOUNDINGS FOR LATE
AFTERNOON YIELDING ML CAPES MOSTLY FROM 500-1000 J/KG. THERE
CONTINUES TO BE DEEP-LAYERED SHEAR IN PLACE THOUGH (0-6 KM VALUES
OF 30-40 KT)...SO ANY STORMS THAT FORM WILL HAVE TO BE WATCHED.

ONLY MINOR TWEAKS MADE TO SKY COVER...TEMPERATURE...AND WIND GRIDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE PRECIPITATION WILL BEGIN TO DISSIPATE THIS EVENING. AS IT DOES
AND SKY COVER CLEARS...FOG MAY BE POSSIBLE ONCE AGAIN OVERNIGHT.

FOR MONDAY...THE WEATHER SHOULD BE RELATIVELY QUIET THROUGH THE
DAY AND EVENING HOURS AS WE WILL BE IN BETWEEN SYSTEMS. THE NEXT
SYSTEM WILL MOVE IN TUESDAY. THIS LOOKS TO BE A STRONGER COLD
FRONT WHICH WILL BRING SHOWERS AND THUNDERSTORMS TO THE CWA
THROUGH THE DAY TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST WITH THIS
ISSUANCE. GFS AND ECMWF ARE IN REASONABLY GOOD AGREEMENT WITH
MOVEMENT OF THE MAIN FEATURES THROUGH THE END OF NEXT WEEK. NEXT
COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA TUESDAY NIGHT OR
EARLY WEDNESDAY WITH A CHANCE OF SHOWERS AND STORMS. DRY WEATHER
WITH NEAR TO BELOW NORMAL TEMPERATURES WILL FOLLOW BEHIND THE
FRONT THURSDAY INTO SATURDAY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS WITH SOME MVFR CIGS AND IFR VSBYS IN
THUNDERSTORMS WITH HEAVY RAIN. AS A LARGE AREA OF RAIN OVER
CENTRAL PA MOVES IN LATER THIS MORNING MVFR WILL PREVAIL AT ALL
SITES. THIS RAIN WILL MOVE OUT THIS AFTN...SO CONDITIONS WILL LIFT
TO VFR...WITH SCT MVFR IN SHOWERS. AGAIN A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...BUT CHANCES CURRENTLY APPEAR TO
BE LOW ENOUGH TO LEAVE THUNDER OUT OF THE TAFS FOR NOW. SOME
CLEARING AND MAINLY VFR CONDITIONS ARE EXPECTED THIS
EVENING...BEFORE FALLING TO AT LEAST MVFR IN FOG LATE TONIGHT.
KELM SHOULD FALL TO LIFR WITH CALM WINDS AND SCT CLOUDS.

.OUTLOOK...

MON TO TUE AM...CONDS IMPRVG TO VFR UNDER HIPRES. COULD BE IFR IN
EARLY MORNING FOG.

TUE PM TO WED...MVFR IN SHOWERS AND TS.

THU...MAINLY VFR WITH AGAIN THE POSSIBILITY OF EARLY MORNING FOG
AT KELM.

&&

.HYDROLOGY...
FFG ISSUED FOR THE CWA SHOWS NE PA WILL BE SUSCEPTIBLE TO FLASH
FLOODING WITH ONLY 1 TO 1.5 INCHES OF RAIN IN AN HOUR OVER MUCH OF THE
AREA. GIVEN THIS...HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF NE
PA AS WELL AS DELAWARE AND SULLIVAN COUNTIES IN NY. SMALL
STREAMS...CREEKS..AND LOW LYING URBAN AREAS HAVE THE POTENTIAL TO
FLOOD THROUGH THIS EVENING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ039-040-
     043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ057-062.

&&

SYNOPSIS...
NEAR TERM...MLJ
SHORT TERM...
LONG TERM...MSE
AVIATION...TAC
Hazardous weather outlook, Aug 2, 3:36 AM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
336 AM EDT SUN AUG 2 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-030745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
336 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ044-047-048-072-030745-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
336 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ039-040-043-030745-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
336 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 5:35 AM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 AM EDT SUN AUG 2 2009

NYZ015>018-022-023-025-021030-
CAYUGA NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-STEUBEN NY-TOMPKINS
NY-YATES NY-
535 AM EDT SUN AUG 2 2009

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN YATES...
NORTHEASTERN STEUBEN...NORTHWESTERN SCHUYLER...NORTHWESTERN
TOMPKINS...SENECA...SOUTHERN CAYUGA AND WESTERN ONONDAGA COUNTIES...

* AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEHIGH VLY
  JCT TO URBANA...AND MOVING NORTHEAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MONTEZUMA AND FAYETTE AT 540 AM EDT...
  WILLARD AND ROMULUS AT 545 AM EDT...
  LAKEMONT AND FOSTERVILLE AT 550 AM EDT...
  UNION SPRINGS AND THROOPSVILLE AT 555 AM EDT...
  LODI AND HAYTS CORNERS AT 600 AM EDT...
  SHELDRAKE SPGS AND SENNETT AT 605 AM EDT...
  JACKS REEF AND WILLETS AT 610 AM EDT...
  SHELDRAKE AND MEMPHIS AT 615 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

SI

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:28 AM EDTFlash Flood WatchBGMDelaware, Sullivan14 hr
Aug 2, 6:12 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca112 min
Aug 2, 9:06 AM EDTAreal Flood AdvisoryBGMSullivan3 hr
Aug 2, 11:26 AM EDTAreal Flood AdvisoryBGMChemung, Steuben3 hr
Aug 2, 1:12 PM EDTAreal Flood AdvisoryBGMChenango, Otsego3 hr

Nearby

Flash Flood Warnings in New York, 2009Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.